Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 28, NWS Honolulu, HI

August 24, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 24, 2015, 11:02 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2015, 11:02 AM HST (21:02 UTC)
Expired
Aug 24, 2015, 2:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 54 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 12:30 PM HSTFLASH FLOOD4 S Keaau, HIC ROAD AT 9TH ROAD CLOSURE.
Aug 24, 12:55 PM HSTFLASH FLOOD4 S Keaau, HIWAIPAHOEHOE STREAM CLOSES POHAKU DRIVE AT 39TH AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 88 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2015-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2015-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WGHW50 PHFO 242102
FFWHFO
HIC001-250000-
/O.NEW.PHFO.FF.W.0028.150824T2102Z-150825T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1102 AM HST MON AUG 24 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 200 PM HST

* AT 1046 AM HST...HAWAII COUNTY CIVIL DEFENSE REPORTED THAT HIGHWAY 
  11 NEAR MILE MARKERS 58 AND 59 HAS BEEN CLOSED DUE TO FLOODING. 
  RADAR ALSO SHOWED TWO AREAS OF HEAVY RAINFALL THAT WILL AFFECT 
  THE BIG ISLAND OVER THE NEXT SEVERAL HOURS. ONE AREA WILL AFFECT 
  THE WEST SIDE OF THE ISLAND FROM KAILUA-KONA TO UPOLU POINT. THE 
  OTHER WILL MOVE OVER THE SOUTHEAST SLOPES FROM KALAPANA TO SOUTH 
  POINT. THESE AREAS OF RAIN ARE EXPECTED TO AFFECT THE BIG ISLAND 
  THROUGH MOST OF THE AFTERNOON. 

* THIS WARNING INCLUDES ALL OF THE BIG ISLAND EXCEPT FOR THE 
  HAMAKUA AND NORTH HILO DISTRICTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 200 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1922 15591 1977 15608 2001 15584 2014 15592
      2030 15590 2017 15561 1965 15567 1985 15511
      1950 15476 1892 15567 1906 15593

$$

KODAMA
1 follow-up statement
560 
WGHW70 PHFO 242356
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
156 PM HST MON AUG 24 2015

HIC001-250001-
/O.EXP.PHFO.FF.W.0028.000000T0000Z-150825T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
156 PM HST MON AUG 24 2015

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

A FLASH FLOOD WATCH FOR THE ISLAND OF HAWAII REMAINS IN EFFECT 
THROUGH 6 PM HST TUESDAY.

LAT...LON 1922 15591 1977 15608 2001 15584 2014 15592
      2030 15590 2017 15561 1965 15567 1985 15511
      1950 15476 1892 15567 1906 15593

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 10:18 AM HST, 44 minutes earlier.

Area forecast discussion, Aug 24, 10:18 AM HST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1018 AM HST MON AUG 24 2015

.SYNOPSIS...
HOT AND EXTREMELY HUMID CONDITIONS WILL REMAIN OVER THE ISLANDS
FOR THE NEXT FEW DAYS. THE THREAT OF HEAVY RAINS AND THUNDERSTORMS
WILL CONTINUE... AND A FLASH FLOOD WATCH REMAINS IN EFFECT. LIGHT
WINDS WILL CONTINUE THROUGH THE WEEK WITH TRADE WINDS POSSIBLY
RETURNING OVER THE WEEKEND.

&&

.DISCUSSION...
THE HEAVY RAINS THAT FELL OVER OAHU LAST NIGHT HAVE SHIFTED OVER
MAUI AND THE BIG ISLAND THIS MORNING. THESE HEAVY RAINS WILL
CONTINUE THROUGH THE MORNING AND INTO THE AFTERNOON. THE POTENTIAL
FOR FLASH FLOODING REMAINS OVER ALL ISLANDS.

EXTREMELY HUMID AIR WITH DEW POINTS IN THE LOW TO MID 70/S REMAINS
OVER THE ISLANDS... AND A WEAK UPPER TROUGH NORTH OF THE AREA HAS
DESTABILIZED THE ATMOSPHERE... SUPPORTING HEAVY SHOWERS AND
THUNDERSTORMS. THE EXCESSIVELY HUMID AIR POSES SOME HEALTH RISKS
AS SWEAT DOES NOT EVAPORATE QUICKLY... PREVENTING THE BODY FROM
THE NORMAL EVAPORATIVE COOLING. IF PARTICIPATING IN STRENUOUS
OUTDOOR ACTIVITIES...BE SURE TO DRINK PLENTY OF NON- ALCOHOLIC
FLUIDS. ALSO...BE AWARE OF THE DANGERS POSED BY CLOUD TO GROUND
LIGHTNING STRIKES...AND REMEMBER THAT LIGHTNING CAN STRIKE EVEN IF
IT IS NOT RAINING. IF THUNDER ROARS...GO INDOORS.

TROPICAL DEPRESSION KILO REMAINS SEVERAL HUNDRED MILES SW OF THE
ISLANDS...WHILE A STATIONARY SURFACE HIGH IS CENTERED FAR N OF
THE AREA. THE GRADIENT BETWEEN THESE FEATURES IS SUPPORTING A
LIGHT SE FLOW OVER THE STATE. A WEAK SURFACE TROUGH IS FORECAST TO
BE LOCATED BETWEEN THE ISLANDS AND THE HIGH THROUGH THE WEEK...
AND LIGHT WINDS ARE EXPECTED THROUGH SATURDAY. WEAK TROUGHING
ALOFT WILL PERSIST JUST N OF THE AREA...AND COMBINED WITH THE DEEP
MOISTURE...HEAVY SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH ABOUT MID- WEEK.

THE DEW POINT AND HUMIDITY WILL DECREASE SLIGHTLY AFTER
WEDNESDAY AS DRIER AIR MOVES IN FROM THE EAST...BUT A WEAK TROUGH
ALOFT IS FORECAST TO EXTEND OVER THE AREA FROM THE NE AS NEXT
WEEKEND APPROACHES. A LIGHT TRADE WIND FLOW IS EXPECTED FROM ABOUT
MID- WEEK INTO NEXT WEEKEND AND CLOUDS AND SHOWERS ARE EXPECTED TO
FAVOR WINDWARD AND MAUKA AREAS. WINDS MAY BE LIGHT ENOUGH TO ALLOW
AFTERNOON SEA BREEZES TO DRIVE CLOUD AND SHOWER DEVELOPMENT OVER
LEEWARD SLOPES AND COASTS.

&&

.AVIATION...
A VERY MOIST AND UNSTABLE ATMOSPHERE OVER THE ISLANDS...WITH THE
AID OF A SHORTWAVE MOVING OVER HEAD...HAS CAUSED FOR WIDESPREAD
HEAVY DOWNPOURS AND THUNDERSTORMS THROUGHOUT MOST OF THE STATE.
LAYERED CLOUDS WITHIN THE REGION POSE A LIGHT TO MODERATE ICING
THREAT. AIRMET ZULU FOR ICING BETWEEN 160 AND FL300 IS POSTED.
AIRMET TANGO FOR MOUNTAIN OBSCURATION IS POSTED FOR THE ENTIRE
STATE. EXPECT THIS TO BE CARRIED FOR MOST AREAS THROUGHOUT THE
DAY.

AS OF 20Z... THE MOST VIGOROUS RAINFALL AND THUNDERSTORM ACTIVITY
IS OVER THE EASTERN END OF THE STATE. CB TOPS ASSOCIATED WITH THE
THUNDERSTORMS ARE UP TO FL450. THE SHORTWAVE...NEAR THE BIG ISLAND
IS TRACKING TO THE SOUTHEAST AROUND 15 KT. THE BIG ISLAND SHOULD
EXPECT CONDITIONS TO DETERIORATE WITH PREVAILING MVFR TO ISOL IFR
INTO THE EARLY AFTERNOON BEFORE IMPROVING SLIGHTLY. ELSEWHERE...PASSING
SHOWERS WITH MVFR AND POSSIBLE ISOL IFR WILL LIKELY SURROUND THE
STATE FOR THE NEXT FEW DAYS AS THE VERY MOIST AIR LINGERS.

&&

.MARINE...
A SMALL TO MODERATE W SWELL WILL CONTINUE OVER THE ISLANDS THROUGH
THE MIDDLE OF THE WEEK. A SLIGHTLY LARGER VERY LONG-PERIOD WNW
SWELL FROM DISTANT TYPHOON ATSANI IS EXPECTED TO ARRIVE WEDNESDAY...AND
THEN TO PEAK THURSDAY INTO FRIDAY. THIS SWELL MAY BE LARGE ENOUGH
TO PRODUCE ADVISORY-LEVEL SURF ALONG WEST-FACING SHORES OF THE BIG
ISLAND.

MARINERS MAY ENCOUNTER HEAVY SHOWERS OR THUNDERSTORMS AS A VERY
MOIST AND UNSTABLE AIR MASS LINGERS ACROSS THE AREA THROUGH THE NEXT
COUPLE OF DAYS. A MARINE WEATHER STATEMENT IS IN EFFECT TO HIGHLIGHT
THE THREAT TO MARINERS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI-
OAHU-MOLOKAI-LANAI-MAUI-BIG ISLAND.

&&

MORRISON...DISCUSSION AND MARINE
EATON...AVIATION

In the hours before

Local storm report, Aug 24, 5:46 AM HST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
546 AM HST MON AUG 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     FLOOD            HONOLULU                21.31N 157.86W
08/24/2015                   HONOLULU           HI   BROADCAST MEDIA

            STREETS FLOODED AT KEEAUMOKU AND MAKALOA.

0434 AM     FLOOD            WAIMALU                 21.40N 157.94W
08/24/2015                   HONOLULU           HI   LAW ENFORCEMENT

            H-1 LANE CLOSURE...TWO LANES CLOSEST TO THE CENTER MEDIAN
            ALONG H-1 WEST BOUND NEAR THE WAIMALU OFF-RAMP ARE CLOSED
            DUE TO FLOODING.

0534 AM     FLOOD            HONOLULU                21.31N 157.86W
08/24/2015                   HONOLULU           HI   BROADCAST MEDIA

            H1 WEST BOUND VINEYARD OFF-RAMP CLOSED DUE TO FLOODING.

&&

HFO
Local storm report, Aug 24, 5:56 AM HST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
556 AM HST MON AUG 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     FLOOD            WAIKANE                 21.50N 157.88W
08/24/2015                   HONOLULU           HI   EMERGENCY MNGR

            KAMEHAMEHA HIGHWAY CLOSED AT WAIKANE STREAM.

&&

HFO
Local storm report, Aug 24, 10:33 AM HST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1033 AM HST MON AUG 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      7 SW HANA               20.70N 156.07W
08/24/2015                   MAUI               HI   EMERGENCY MNGR

            KIPAHULU INACCESSIBLE DUE TO FLOODING ON HIGHWAY.

0700 AM     FLASH FLOOD      10 SW HANA              20.67N 156.10W
08/24/2015                   MAUI               HI   EMERGENCY MNGR

            PIILANI HIGHWAY CLOSED BETWEEN MILE MARKERS 38 AND 39.

0705 AM     FLASH FLOOD      HANA                    20.77N 155.99W
08/24/2015                   MAUI               HI   EMERGENCY MNGR

            MULTIPLE SCHOOL CLOSURES DUE TO FLOODING AND POWER
            OUTAGES.

0710 AM     FLASH FLOOD      2 NW HANA               20.79N 156.02W
08/24/2015                   MAUI               HI   EMERGENCY MNGR

            HANA HIGHWAY CLOSED BETWEEN MILE MARKER 29 AND 36 DUE TO
            FLOODING.

0715 AM     FLASH FLOOD      HONOLULU                21.31N 157.86W
08/24/2015                   HONOLULU           HI   BROADCAST MEDIA

            SCHOOL CLOSURES DUE TO FLOODING AND POWER OUTAGES.

0720 AM     FLASH FLOOD      KAUNAKAKAI              21.09N 157.01W
08/24/2015                   MAUI               HI   EMERGENCY MNGR

            SCHOOL CLOSURES DUE TO FLASH FLOODING AND POWER OUTAGES.

0725 AM     FLASH FLOOD      HONOLULU                21.31N 157.86W
08/24/2015                   HONOLULU           HI   BROADCAST MEDIA

            PARKING LOT AT CONDOMINIUM FLOODED WITH MULTIPLE CARS
            SUBMERGED.

0746 AM     FLASH FLOOD      1 N HANA                20.78N 155.99W
08/24/2015                   MAUI               HI   EMERGENCY MNGR

            WAINAPANAPA STATE PARK CLOSED.

0750 AM     FLASH FLOOD      8 SE PUKALANI           20.75N 156.25W
08/24/2015                   MAUI               HI   EMERGENCY MNGR

            CRATER ROAD CLOSED PAST HALEAKALA HEADQUARTERS VISITOR
            CENTER...POWER OUT IN THE AREA.

0755 AM     FLASH FLOOD      2 W WAILUKU             20.89N 156.54W
08/24/2015                   MAUI               HI   EMERGENCY MNGR

            IAO VALLEY STATE PARK CLOSED.

0756 AM     FLASH FLOOD      2 E HAWAII KAI          21.28N 157.67W
08/24/2015                   PHZ115             HI   EMERGENCY MNGR

            KALANIANAOLE HIGHWAY CLOSED BETWEEN HAWAII KAI GOLF
            COURSE AND MAKAPUU LIGHTHOUSE TRAIL.

0756 AM     FLASH FLOOD      6 SW HALAWA VALLEY      21.10N 156.81W
08/24/2015                   MAUI               HI   EMERGENCY MNGR

            KAMEHAMEHA IV HIGHWAY IMPASSIBLE AT MILE MARKER 16.

&&

HFO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:04 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 2:28 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 23, 2:42 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 3:27 PM HSTFlash Flood WarningHFOHawaii2 hr
Aug 23, 3:46 PM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 23, 5:25 PM HSTFlash Flood WarningHFOHawaii3 hr
Aug 23, 5:28 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 6:12 PM HSTFlash Flood WarningHFOKalawao3 hr
Aug 23, 6:34 PM HSTSpecial Marine WarningHFO41 min
Aug 23, 7:05 PM HSTSpecial Marine WarningHFO40 min
Aug 23, 7:15 PM HSTSpecial Marine WarningHFO45 min
Aug 23, 8:28 PM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Aug 23, 8:41 PM HSTSpecial Marine WarningHFO49 min
Aug 23, 8:52 PM HSTAreal Flood AdvisoryHFOHawaii7 hr
Aug 23, 9:16 PM HSTFlash Flood WarningHFOKalawao119 min
Aug 23, 10:36 PM HSTFlash Flood WarningHFOKalawao3 hr
Aug 23, 10:50 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 11:10 PM HSTSpecial Marine WarningHFO2 hr
Aug 23, 11:54 PM HSTSpecial Marine WarningHFO66 min
Aug 24, 12:23 AM HSTFlash Flood WarningHFOKalawao3 hr
Aug 24, 1:43 AM HSTAreal Flood AdvisoryHFOKalawao8 hr
Aug 24, 2:16 AM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 24, 2:46 AM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 24, 3:10 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 24, 4:01 AM HSTFlash Flood WarningHFOHonolulu5 hr
Aug 24, 4:13 AM HSTFlash Flood WarningHFOKalawao9 hr
Aug 24, 5:42 AM HSTAreal Flood AdvisoryHFOHawaii6 hr
Aug 24, 5:58 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 24, 7:06 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 24, 9:38 AM HSTFlash Flood WarningHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.